Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 63, NWS Morristown, TN

May 10, 2005Hamilton County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 10, 2005, 7:54 PM EDT for Hamilton County, Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2005, 7:54 PM EDT (23:54 UTC)
Expired
May 10, 2005, 8:31 PM EDT
In force
37 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Hamilton County, TN

The radar

The Northeast Alabama radar (KHTX), 92 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 102354
SVRMRX
TNC065-110030-
/O.NEW.KMRX.SV.W.0063.050510T2354Z-050511T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
754 PM EDT TUE MAY 10 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN EAST TENNESSEE

* UNTIL 830 PM EDT

* AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR HARRISON...OR ABOUT 9 MILES EAST OF
  CHATTANOOGA...AND MOVING SOUTH AT 20 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3522 8502 3525 8524 3501 8524 3500 8501

$$

MJB
2 follow-up statements
000 
WWUS54 KMRX 110013
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
813 PM EDT TUE MAY 10 2005

TNC065-110030-
/O.CON.KMRX.SV.W.0063.000000T0000Z-050511T0030Z/
HAMILTON TN-
813 PM EDT TUE MAY 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 830 PM EDT FOR 
HAMILTON COUNTY...

AT 810 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR EAST BRAINERD...OR ABOUT 8 MILES EAST OF 
LAKEVIEW...MOVING SOUTH AT 20 MPH.


LAT...LON 3522 8502 3525 8524 3501 8524 3500 8501

$$

MJB
000 
WWUS54 KMRX 110031
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
828 PM EDT TUE MAY 10 2005

TNC065-110038-
/O.EXP.KMRX.SV.W.0063.000000T0000Z-050511T0030Z/
HAMILTON TN-
828 PM EDT TUE MAY 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR HAMILTON COUNTY EXPIRES AT 
830 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3522 8502 3525 8524 3501 8524 3500 8501

$$

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:00 PM EDT, 4 hours 54 minutes earlier.

Area forecast discussion, May 10, 3:00 PM EDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT TUE MAY 10 2005

.SHORT TERM...UPPER LEVEL SYSTEM WILL MOVE EAST OF AREA OVER THE
NEXT FEW HOURS...AND IT PRESENTS ONE OF THOSE TIMING PROBLEMS.  IT
WILL NOT BE RAINING EXCEPT FOR IN THE FAR NE PART OF OUR CWA COME 6
PM...BUT IT IS RAINING IN A LARGER AREA AT THIS TIME.  I DECIDED TO
STICK WITH THE CONCEPT OF A FORECAST...NOT A NOWCAST...AND GO WITH
THE WEATHER AS I EXPECT IT TO LOOK AT THE START OF THE TONIGHT
PERIOD.  AS SYSTEM MOVES AWAY, SHOULD SEE SOME CLEARING SKIES
TONIGHT...AND THAT WILL LEAD TO FOG FORMATION BY EARLY MORNING.
COULD BE FAIRLY LOW VSBYS FROM 10 TO 13Z...BUT EXPECT THAT ANYTHING
UNDER 1 MILE WILL BE VERY LOCALIZED.

CHANCE OF RAIN FOR TOMORROW NOW LOOKS VERY LOW AND DID NOT MENTION.
GUIDANCE TEMPS WERE REASONABLE AND WERE FOLLOWED CLOSELY.  WINDS
WILL BE VERY LIGHT NEXT 24 HOURS.  LOTS OF LOW LEVEL MOISTURE WILL
BE LEFT IN PLACE...AND THEREFORE OVERNIGHT LOWS WILL NOT BE AS LOW
AS THEY HAVE BEEN RECENTLY.

.LONG TERM...(WED NIGHT THROUGH TUE)...UPPER TROUGH/ASSOCIATED COLD
FRONT STILL PROJECTED TO PASS THROUGH THE SOUTHERN APPALACHIANS THIS
WEEKEND. HOWEVER...DISCREPANCIES IN TIMING BETWEEN MEDIUM RANGE
MODELS AND ENSEMBLES CAST DOUBT ON EXACT PROGRESSION OF THIS FEATURE
THROUGH THE FORECAST AREA. ECMWF IS CONSIDERABLY SLOWER THAN GFS
WITH THIS PROGRESSION. THE CANADIAN GEM AND NOGAPS TENDS TO SUPPORT
THE SLOWER ECMWF. THUS HAVE TENDED TO FAVOR ECMWF TIMING.
HOWEVER...HAVE EXPANDED PRECIP CHANCES THROUGH MUCH OF SATURDAY AND
SUNDAY DUE TO UNCERTAINTY. HAVE OPTED FOR DRY FORECAST FOR EARLY
NEXT WEEK...BUT AGAIN CONFIDENCE IS NOT HIGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  60  87  61  90 /   0   0   0  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  58  83  60  87 /  10   0   0  10
OAK RIDGE, TN  58  84  60  87 /  10   0   0  10
TRI CITIES AIRPORT, TN  56  81  56  85 /  10   0   0  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

SP/LCM
Hazardous weather outlook, May 10, 5:45 AM EDT, 14 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
545 AM EDT TUE MAY 10 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-111100-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
545 AM EDT (445 AM CDT) TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A WEAK UPPER LEVEL SYSTEM WILL MOVE ACROSS THE REGION TODAY...AND
WILL SPREAD SHOWERS AND A FEW THUNDERSTORMS ACROSS THE TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS. COLDER AIR ALOFT WILL MOVE IN
LATER TODAY AND SOME OF THE THUNDERSTORMS MAY PRODUCE SMALL HAIL
DURING THE LATE AFTERNOON OR EARLY EVENING.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TD

In the hours before

Local storm report, May 10, 6:15 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
615 PM EDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             DAYTON                  35.49N 85.01W
05/10/2005  0.88 INCH        RHEA               TN   TRAINED SPOTTER

            NICKEL SIZED HAIL IN DAYTON.

0607 PM     HAIL             DAYTON                  35.49N 85.01W
05/10/2005  1.00 INCH        RHEA               TN   PUBLIC

            QUARTER SIZED HAIL IN DAYTON.

0609 PM     HAIL             DAYTON                  35.49N 85.01W
05/10/2005  1.00 INCH        RHEA               TN   FIRE DEPT/RESCUE

            QUARTER SIZED HAIL IN DAYTON.

&&

FERRELL
Local storm report, May 10, 7:30 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 PM EDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             HARRISON                35.13N 85.15W
05/10/2005  1.75 INCH        HAMILTON           TN   FIRE DEPT/RESCUE

            GOLF BALL SIZED HAIL ON AND ALONG HIGHWAY 58 NEAR
            HARRISON. RELAYED BY DISPATCH.

&&

FERRELL
Local storm report, May 10, 7:48 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
748 PM EDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             2 N MCDONALD            35.14N 84.98W
05/10/2005  0.75 INCH        BRADLEY            TN   TRAINED SPOTTER

            3/4 INCH HAIL ON INTERSTATE 75, 2 MILES NORTH OF
            MCDONALD. RELAYED THROUGH DISPATCH FROM SPOTTER.

&&

FERRELL

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 5:44 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea46 min
May 10, 6:13 PM EDTSevere Thunderstorm WarningMRXBledsoe32 min
May 10, 6:17 PM EDTSevere Thunderstorm WarningMRXHamilton28 min
May 10, 6:42 PM EDTSevere Thunderstorm WarningMRXHamilton33 min
May 10, 6:43 PM EDTSevere Thunderstorm WarningMRXRhea34 min
May 10, 7:13 PM EDTSevere Thunderstorm WarningMRXHamilton47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.